Antibiotics

Do Tetracycline Antibiotics Stain Your Teeth?

Last updated on

I've heard that both Doxycycline and other Tetracycline antibiotics stain your teeth yellow. Is there any truth to this or is this just a rumor?

by Dr. Burhenne

Do Tetracycline Antibiotics Stain Your Teeth?
Q:

Dear Dr. B, Recently, I was prescribed Doxycycline (antibiotic) by my dermatologist. I take a pretty high dose for my acne - the treatment is supposed to last for about 3 months. I've heard that both Doxycycline and other Tetracycline antibiotics stain your teeth yellow. Is there any truth to this or is this just a rumor? Thanks! - Anisha B.

A: Anisha, Thanks for the question. It’s an important one as it does not get discussed often enough. You’ve heard correctly; Tetracycline based antibotics, which include Doxycycline, can greatly disfigure the teeth of children under the age of 10. Most times, it just shows up as staining and banding of the teeth, but in extreme cases, it can literally change the shape and structural composition of teeth. This leads to loss of tooth structure and the need for crowns as soon as the early adult years. The good news is that after age 10, you can take these Tetracycline based antibiotics and not worry about this staining. Pediatricians and physicians in this country know not to prescribe this to patients whose teeth are still developing, but in many developing countries, and even China, Tetracycline drugs are prescribed to children under age 10, causing severely stained teeth and sometimes disfigurement of the teeth.

The guideline of age 10 includes the fetus as well: Pregnant women, at any age, must not take Tetracycline or Doxycycline. Teeth form inside the womb and the antibiotic appears inside the teeth of the fetus (which are forming inside the jawbone). Typically, these teeth cannot just be whitened; they need to be completely covered with crowns in order to cover up the severe staining. In extreme cases, the teeth could be so weak in structure that they could break and need to be removed and replaced with implants.

If you’re over age 10, your teeth will not be stained however there are other effects, among them photosensitivity, skin reactions, and anaphylaxis. This antibiotic is not just for acne; it’s given for Lyme disease, malaria, and urinary tract infections (UTI).

You are in the clear in terms of staining after the age of 10. Speak with your dermatologist immediately about an alternative if you are or decide to become pregnant. All I can say, Anisha, having been a teenager and now a dentist, let’s just be thankful that you can’t get pimples on your teeth.

Mark Burhenne DDS

Tired of cavities?

In 3 super easy steps, I'll show you how to hardly ever get another cavity without drastically changing your diet.

Dr. Mark Burhenne DDS

Send this to a friend

Facebook icon Twitter icon Instagram icon Pinterest icon Google+ icon YouTube icon LinkedIn icon Contact icon